Glucagon is the anti-insulin hormone. Insulin transports sugar into cells and glucagon acts as a counterbalance to force the liver to convert stored glycogen into glucose and release it into the bloodstream. Of course, if the liver's (and the skeletal muscles') stores of glycogen are depleted glucagon will have minimal effect. Diabetics actually need to consume at least a little--probably no more than 50 to 70 grams a day--of carbohydrate to provide glucose for "emergency storage" and to help the brain absorb amino acids.
But suppose you get more than 70 grams of carbohydrate a day and some combination of factors cause your blood sugar levels to plummet. It could be a new medication, a new dosage of an existing medication, too much insulin or taking an insulin shot twice, hitting a muscle with an insulin injection, or extreme fatigue. It might even be due to a drastic change in outdoor temperature.
You start feeling woozy and faint and you wonder if your blood sugars are crashing. What do you do?
First, if you are able, do a finger stick to take your blood sugar levels to make sure hypoglycemia really is the problem. There are many other reasons to feel faint.
Secondly, if you can't get yourself together to take your blood sugar levels, squirt out a little glucose gel and rub it against the lining of your mouth. Just a tiny amount of sugar can make a difference. It is extremely important, however, that you don't pass out while you are swallowing the food or drink you use to treat hypoglycemia. That's the advantage of glucose gel. You don't have to swallow it for it work.
To be able to use glucose gel, of course, you have to have it on hand. Keeping tubes of gel close by at all times is a must for insulin-dependent diabetics, and a good idea for any diabetic taking any kind of diabetes medication.
Only if you are sure you won't pass out, chew glucose tablets or drink orange juice or a sugar-sweetened (not diet!) soft drink. It doesn't take much sugar to bring you back to normal. You don't need to raid the refrigerator to treat hypoglycemia. The equivalent of 50 to 100 calories in glucose or sucrose is sufficient.
But what about glucagon injections?
If your blood sugar levels are sufficiently high that you can give yourself an injection, you probably don't need the injection. Only if vomiting keeps you from taking any kind of sugar, and you don't have glucose gel on hand, should you give YOURSELF a glucagon injection.
Glucagon is usually administered by a friend or family member who knows your condition. And even then, just a little is usually enough. You don't have to use the "harpoon" in the standard glucagon kit if you happen to know how to use insulin syringes. Just a few units of glucagon is usually enough:
- 2 units for a child under the age of 2.
- 1 unit for each year of age for children over 2 but under 15.
- 15 units for older teens and adults.
For children, in particular, a "harpoon" of glucagon can cause problems of its own, hyperglycemia and dehydration. Anyone who receives glucagon resuscitation needs additional fluids for several hours, plus monitoring to make blood sugar levels don't go too high.